Heavy Rain, Houston
- When
- June 18, 6:00 AM CST to June 19, 6:00 AM CST
- Where
- Houston County, 2 mi E of Willington
- Reported by
- COOP Observer
- Coordinates
- 43.550, -91.510
A total of 4.8 inches of rain fell in the 24 hour period.
Scattered thunderstorms developed well north of a warm front, that was across southern Iowa, during the evening of the June 18th. These storms were slow moving and produced some localized heavy rain and flash flooding across Wabasha and Houston Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms developed well north of a warm front, that was across southern Iowa, during the evening of the June 18th. These storms were slow moving and produced some localized heavy rain and flash flooding across Wabasha and Houston Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 2:16 AM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 316 AM CDT SAT JUN 18 2011 .SHORT TERM...TODAY THROUGH MONDAY NIGHT RATHER DIFFICULT FORECAST SCENARIO OVER THE NEXT SEVERAL DAYS...WITH RAIN CHANCES BEING THE MAIN WEATHER CONCERN. 06Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING ACROSS WESTERN MINNESOTA...WITH A WEAK LOW NEAR KULM. CONVECTION HAS BEEN OCCURRING OUT OF AHEAD OF THIS FROM CENTRAL MINNESOTA...INTO NORTHWEST AND CENTRAL WISCONSIN. 18.00Z MODELS AGREE WITH THEIR MASS FIELDS...BUT CONTINUE TO STRUGGLE WITH THE DETAILS FOR CONVECTION AND THUS OVERALL CONFIDENCE NOT HIGH WITH THIS FORECAST. SOUTHWEST FLOW WILL CONTINUE INTO MONDAY WITH SUBTLE MID LEVEL DISTURBANCES TRACKING THROUGH THE FLOW. IN THE NEAR TERM...WEAK SHORTWAVE AS SEEN ON WATER VAPOR IMAGERY PUSHING THOUGH NORTHERN IOWA/SOUTHERN MINNESOTA HELPING TO MAINTAIN CONVECTION OVER MINNESOTA AND WISCONSIN AND THIS SHOULD PUSH EAST OF THE AREA LATER THIS MORNING. MODELS ALSO SHOWING ANOTHER WEAK WAVE POSSIBLE THIS AFTERNOON AND THUS HAVE MAINTAINED CHANCE PROBABILITIES WITH THE HIGHEST ACROSS THE NORTHEAST. ALTHOUGH MODELS INDICATING 2000 J/KG TO 3000 J/KG OF MOST UNSTABLE CAPES THIS AFTERNOON...SHEAR VALUES ARE ONLY 20 TO 30 KNOTS. THUS EXPECT SEVERE THREAT TO REMAIN SOUTH AND WEST OF THE AREA IN MORE FAVORED AREA. BOTH THE NAM AND GFS HINTING AT POTENTIAL MCS DEVELOPMENT TONIGHT... ALBEIT THEY DIFFER IN BOTH STRENGTH AND LOCATION. MOISTURE TRANSPORT NOT ALL THAT IMPRESSIVE...WITH THE NAM FOCUS WELL TO THE SOUTH OF THE AREA...WHILE GFS HAS TONGUE FURTHER NORTH INTO THE AREA. HOWEVER GFS QPF FIELDS LOOK TO BE SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS. LOOKS AS THOUGH BEST POTENTIAL WILL BE ACROSS THE WESTERN HALF AND WILL HAVE HIGHEST PROBABILITIES IN THIS AREA. ONCE AGAIN SHEAR LOOKS TO BE QUITE LIMITED AND NOT EXPECTING ANY ORGANIZED SEVERE WEATHER. THIS COMPLEX WILL THEN SHIFT NORTHEAST SUNDAY AND HAVE TAPERED PROBABILITIES FROM WEST TO EAST..WITH THE BETTER CHANCES ACROSS THE NORTHEAST SECTIONS. ATTENTION THEN TURNS TO TO SHARPENING TROUGH ACROSS THE WEST AS 120 KNOT JET DIGS ALONG THE PACIFIC NORTHWEST CARVING OUT A 500MB CLOSED LOW OVER THE PLAINS ON MONDAY. ATTENDANT SURFACE LOW THEN LIFTS INTO WESTERN MINNESOTA WITH A STRENGTHENING WARM FRONT EXTENDING EASTWARD. THIS FRONT WILL LIKELY PUSH INTO/NEAR THE FORECAST AREA AND BECOME THE FOCUS FOR CONVECTION AS MOISTURE TRANSPORT INCREASES. THIS ALSO LOOKS TO BE THE BEST CHANCE FOR SEVERE WEATHER AS AMPLE CAPE AND 0-6KM SHEAR VALUES IN THE 40 TO 45 KNOT RANGE WILL EXIST. STILL UNCERTAINTIES AS TO HOW THIS WILL ALL EVOLVE...BUT CERTAINLY WORTH KEEPING AN EYE ON. MODELS HAVE BEEN RATHER CONSISTENT WITH THIS EVOLUTION AND THUS HAVE GONE WITH 50 TO 60 PERCENT CHANCES FOR MONDAY AND MONDAY NIGHT. .LONG TERM...TUESDAY THROUGH FRIDAY UNSETTLED WEATHER WILL CONTINUE TUESDAY THROUGH THURSDAY AS AFOREMENTIONED UPPER LEVEL SYSTEM TRACKS ACROSS THE FORECAST AREA. DEPENDING UPON SPEED...STILL COULD BE A SEVERE THREAT ON TUESDAY WITH SYSTEM STILL JUST WEST OF THE AREA. MODEL CONSENSUS GIVING HIGH PROBABILITIES FOR TUESDAY AND TUESDAY NIGHT WHICH SEEMS QUITE REASONABLE GIVEN PROXIMITY OF SURFACE AND UPPER LOW. RAIN CHANCES WILL CONTINUE INTO THURSDAY BEFORE IT PULLS EAST OF THE AREA ON FRIDAY. TEMPERATURES LOOK TO BE BELOW NORMAL THROUGH THE PERIOD WITH HIGHS MAINLY IN THE 70S. && .AVIATION... CONSIDERABLE UNCERTAINTY IN THE FCST DURING THE NEXT 24-48 HRS. A MOIST AND UNSTABLE AIRMASS WILL BE OVER THE AREA/REGION TODAY THRU SUN. HOWEVER FORCING MECHANISMS FOR CONVERGENCE/LIFT TO INITIATE CONVECTION ON THE WEAK SIDE...WITH PLENTY OF TIMING/LOCATION DIFFERENCES SEEN AMONG THE FCST MODELS THIS CYCLE. THIS LEADS TO A RATHER LOW CONFIDENCE FCST...EVEN IN THE NEAR TERM OF TODAY/TONIGHT. ONE WEAK SHORTWAVE AND BAND OF -SHRA/SCT TSRA WILL LIFT NORTH-EAST OF THE TAF SITES EARLY THIS MORNING. GENERAL VFR CONDITIONS EXPECTED THRU THE MORNING...BUT FOR SOME PATCHY MVFR VSBYS IN BR AROUND SUNRISE DUE TO THE MOIST BOUNDARY LAYER. LOOSE MODEL CONSENSUS FOR ANOTHER COUPLE OF WEAK SHORTWAVES TO BE APPROACHING THE AREA THIS AFTERNOON THEN MOVING OVER THE AREA TONIGHT ALONG WITH A WEAK SFC TROUGH. PLENTY OF MODEL DETAIL DIFFERENCES OF TIMING/STRENGTH OF THESE FEATURES...AND RESULTING CONVECTION. OWING TO THE UNCERTAINTY...WILL BE CONSERVATIVE WITH TSRA MENTIONS IN TAFS AND LIMIT MENTION TO CB FOR NOW UNTIL A CLEARER TIMING SIGNAL CAN BE SEEN. IF OR WHEN TSRA DO OCCUR...MVFR CIGS/IFR VSBYS CAN BE EXPECTED WITH THEM...WITH MVFR VSBYS IN SHRA. FOR NOW APPEARS THE GREATEST THREAT/COVERAGE OF SHRA/TSRA WOULD BE LATE TONIGHT INTO SUN MORNING WITH PASSAGE OF THE SHORTWAVES AND A MID LEVEL TROUGH. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RABERDING AVIATION..........RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT SAT JUN 18 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 500 AM CDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THE GREATER CHANCES WILL BE OVER NORTH-CENTRAL WISCONSIN TODAY THEN OVER SOUTHEAST MINNESOTA TONIGHT. THE MAIN THREATS FROM ANY STORMS TODAY AND TONIGHT WILL BE BRIEF HEAVY RAIN AND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS CHANCES CONTINUE SUNDAY THROUGH WEDNESDAY...WITH SHOWERS AND THUNDERSTORMS LIKELY FOR MUCH OF THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT. SEVERE STORMS ARE NOT ANTICIPATED SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY AND MONDAY NIGHT... MAINLY ALONG AND SOUTH OF INTERSTATE 90. A RISK OF SEVERE STORMS LOOKS TO CONTINUE TUESDAY INTO TUESDAY EVENING. AT THIS TIME THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS...HOWEVER DETAILS ARE FAR FROM CERTAIN WITH ANY STORMS MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH SUNDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS
The La Crosse radar (KARX), 40 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
3 heavy rain, 3 flash flood, 1 flood. Local standard time, as filed.
A total of 4.8 inches of rain fell in the 24 hour period.
A total of 4.3 inches of rain fell in the 24 hour period.
Three inches of rain was measured in the 2 hour period ending at 630 p.m. CST.
Locally heavy rain produced street flooding in Lake City.
Nearly three inches of rain fell in the previous 2 hours. This heavy rain caused a bank to erode along U.S. Highway 63. The erosion cause a couple of trees to fall down.
Bremers Creek was over the road where it crossed Marion Street southwest of Lake City. The water was still rising rapidly and some erosion of the road occurred. The Lake City Fire Department set up barricades to keep motorists from crossing the bridge until the amount of erosion could be determined.
Slow moving thunderstorms produced locally heavy rain that created some flash flooding along Burns Creek west of La Crescent. A total of 5.25 inches of rain was reported in this area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318196, 318197, 315372, 315370, 315369, 315377, 318195.